Chapter 2: Preparing for a student’s death
Effects of witnessing a student’s decline
“She was never interested in anything anymore – she said she was always tired. I missed my best friend so much. She always stayed in at recess now so I had no one to play with outside. Sometimes I stayed in with her, but we couldn’t do much”. - Student
Your students may be witnessing the deterioration of their ill classmate. This may cause concern and perhaps fear. Openly discussing how the specific illness impacts the person physically, mentally, and emotionally will give students a better understanding and help them to prepare for any additional changes.
Some possible indicators that an ill student is declining may include:
- Worsening symptoms (e.g., pain, shortness of breath, seizures, nausea, or vomiting).
- More frequent absences from school or part-time attendance.
- Increased hospital admissions.
- Decreased energy or alertness.
- Loss of appetite.
- Weight loss.
- Changes in appearance due to specific medications (e.g., puffy face or muscle weakness due to use of steroids) or illness progression.
- Increased frailty and inability to tolerate as much activity.